Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

June 22, 2021Jefferson County, Idaho

NWS Pocatello, ID issued this special weather statement at Jun 22, 2021, 9:40 PM MDT for Jefferson County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 9:40 PM MDT (03:40 UTC)
Expired
Jun 22, 2021, 10:30 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3069 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS85 KPIH 230340
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
940 PM MDT Tue Jun 22 2021
 
IDZ051>055-067>069-230430-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lower Snake River Plain ID-
Lost River Valleys ID-
940 PM MDT Tue Jun 22 2021

...ISOLATED SHOWERS AND THUNDERSTORMS OVER THE ARCO DESERT AND IDAHO 
NATIONAL LABORATORY PRODUCING STRONG WIND GUSTS AS THEY TRACK 
NORTHEAST INTO THE MUD LAKE REGION THROUGH 1030 PM MDT...

At 936 PM MDT, National Weather Service Doppler radar and surface 
weather stations were tracking several isolated showers and 
thunderstorms over the Arco Desert and Idaho National 
Laboratory, moving northeast at 25 MPH.

These storms will produce very little rain, but wind gusts of 45 to 
55 MPH have been recorded and will remain possible as they track 
northeast toward the Mud Lake region through 1030 PM.

Locations impacted include...
Terreton, Menan, Roberts, Lewisville, Mud Lake, Hamer, Atomic City,
Central Inl, Taber, Southeast Inl, Southwest Inl, Northwest Inl,
Monteview, East Butte, Big Southern Butte, Sage Junction, Kettle
Butte and Howe.

LAT...LON 4319 11297 4355 11318 4387 11297 4412 11256
      4408 11208 4381 11189 4342 11224
TIME...MOT...LOC 0336Z 237DEG 23KT 4360 11268 

$$

KSmith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:22 PM MDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 3:22 PM MDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
322 PM MDT Tue Jun 22 2021

.SHORT TERM...Tonight through Thursday night. Heat Advisory
continues for the Magic Valley zones through the evening. Shortwave
and boundary lifting north through the Central Mountains already
beginning to fire convection. We expect this activity to continue
through the evening, shifting north into MSO CWA but also
spreading east along the Divide toward Island Park. Another
concern for the evening is outflow from thunderstorm development
over Eastern Oregon/Western Idaho later today. Long- lived outflow
expected to reach Eastern Magic Valley mid-evening, with
potential significant uptick in wind speeds and gusts. This
activity should decrease after midnight. Expect additional
thunderstorm development during the day Wednesday, mainly over
southern/eastern higher elevations. Coverage better, but as with
storms today, most activity expected to be dry though HREF CAM
spread indicates a few storms could produce more than a tenth of
QPF tomorrow. Upper trough shifts east through Thursday, with any
lingering convection generally again over eastern/southern
highlands. PWAT looks more impressive Thursday, so there are
better expectations for wetting rains, along with strong gusty
outflows. Showers should linger along the Wyoming border/eastern
highlands through the night Thursday night. DMH

.LONG TERM...Friday through Tuesday. Starting out Friday, there may
be enough instability/moisture from the trof dropping south
through MT and WY to stir up some convective activity along the
Wyoming border. Once this passes, the high off the Pac NW coast
will drift slowly southeast until it's right over ID. Heights will
rise through the period. There is little chance of precipitation
as the high builds into the area, despite the deterministic GFS
trying to generate some diurnal convection early next week.
Temperatures will flirt with all time records by Monday and
Tuesday. Models have been showing this for days, boosting
confidence that heat advisories will be needed, or, more likely,
excessive heat watches/warnings. Unfortunately, this pattern looks
slow to break, resulting in these conditions continuing for days
beyond the end of the extended forecast period. Crawford

&&

.AVIATION...Conditions VFR through the forecast period. with mid-
level clouds clearing out of the central mountains conditions are
destabilizing. CAMS show scattered convection, which will probably
be farther north than SUN, but have left the inherited VCSH in the
TAF to communicate the potential for activity there. More activity
is expected tomorrow, but farther south. This won't develop until
after the TAF ends tomorrow, but may need to be considered at BYI in
the 00Z TAF issuance. Crawford

&&

.FIRE WEATHER...Convection continuing to develop across the
central mountains this afternoon, spreading east along the Divide
into the Targhee NF. Scattered coverage expected over the Salmon-
Challis NF, especially the Breaks, becoming more isolated to the
east. Wetting rains are not expected most storms, but a few may
be more productive. Thunderstorm activity to the west should shove
a strong outflow boundary toward the East Idaho fire area this
evening, mainly affecting the Magic Valley area with a strong
shift to the west for the evening. A few showers could linger
past midnight, but otherwise expect a break in activity. Scattered
thunderstorms redevelop during the day Wednesday, mainly
south/east of the Snake Plain. Once again, isolated thunderstorms
may develop as far north as the Targhee NF. Although a slight
uptick in precipitation is expected, the thunderstorms should
remain dry with gusty outflows. Given the increased coverage
expected in the areas with critical fuels, a Fire Weather Watch
has been issued. This activity should linger through Thursday
night, and may continue through Friday along the Wyoming border.
Elsewhere, expect a drying and slightly cooler trend through
Thursday. After Friday, expect a strong dome of high pressure to
center over or just northwest of the region. Very hot and dry
conditions are currently expected for the weekend through mid-
week. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for IDZ051-055.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for IDZ413-427.

&&

In the hours before

Special weather statement, Jun 22, 8:23 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
823 PM MDT Tue Jun 22 2021

IDZ051>055-067>069-074-075-230345-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Wood River Foothills ID-
Big Lost Highlands/Copper Basin ID-Lower Snake River Plain ID-
Lost River Valleys ID-
823 PM MDT Tue Jun 22 2021

...ISOLATED SHOWERS AND THUNDERSTORMS PRODUCING STRONG GUSTY OUTFLOW
WINDS ACROSS THE CRATERS OF THE MOON...ARCO DESERT...AND MUD LAKE
REGIONS THROUGH 945 PM MDT...

At 820 PM MDT, National Weather Service Doppler radar and surface
weather stations were monitoring several very small and isolated
showers and thunderstorms across the Craters of the Moon, Arco
Desert, and Mud Lake regions tracking northeast. Several of these
phenomena are producing localized strong and gusty outflow winds.

While most locations will not see any rain and very little thunder
or lightning, wind gusts of 45 to 55 MPH will be possible across the
region from these showers and storms. Localized blowing dust will
also be possible.

Locations impacted include...
Arco, Dubois, Carey, Terreton, Menan, Roberts, Lewisville, Mud Lake,
Parker, Hamer, Atomic City, Egin, Southeast Inl, Southwest Inl,
Monteview, Plano, Craters Of The Moon, Central Inl, Taber and
Northwest Inl.

Please report wind damage or instances of very low visibility due to
blowing dust to the National Weather Service in Pocatello via phone,
email, or social media as soon as it is safe to do so.

LAT...LON 4334 11235 4302 11278 4278 11334 4322 11413
      4358 11378 4386 11323 4445 11252 4415 11158
      4380 11190
TIME...MOT...LOC 0215Z 180DEG 0KT 4307 11267

KSmith
Local storm report, Jun 22, 8:31 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     12 SE BUTTE CITY        43.50N 113.05W
06/22/2021  M57 MPH          BUTTE              ID   MESONET

            OUTFLOW FROM VERY SMALL CONVECTIVE
            SHOWER/STORM. MESONET STATION RWM - INL
            RADIOACTIVE WASTE MANAGEMENT.

&&

KSMITH
Local storm report, Jun 22, 8:32 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
832 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     20 ESE CRATERS OF MOON  43.29N 113.18W
06/22/2021  M57 MPH          BUTTE              ID   MESONET

            OUTFLOW FROM VERY SMALL CONVECTIVE
            SHOWER/STORM. MESONET STATION BIG - COXS
            WELL.

&&

KSMITH
Local storm report, Jun 22, 8:36 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
836 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     12 NW ATOMIC CITY       43.55N 113.01W
06/22/2021  M51 MPH          BUTTE              ID   MESONET

            OUTFLOW FROM VERY SMALL CONVECTIVE
            SHOWER/STORM. MESONET STATION LOS - LOST
            RIVER REST AREA.

&&

KSMITH
Local storm report, Jun 22, 9:29 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
929 PM MDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     6 NW ATOMIC CITY        43.51N 112.89W
06/22/2021  M57 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            ITD RWIS STATION - PUZZLE.

&&

KSMITH
Special weather statement, Jun 22, 9:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
940 PM MDT Tue Jun 22 2021

IDZ051>055-067>069-230430-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-Lost River Range ID-
Beaverhead/Lemhi Highlands ID-Lower Snake River Plain ID-
Lost River Valleys ID-
940 PM MDT Tue Jun 22 2021

...ISOLATED SHOWERS AND THUNDERSTORMS OVER THE ARCO DESERT AND IDAHO
NATIONAL LABORATORY PRODUCING STRONG WIND GUSTS AS THEY TRACK
NORTHEAST INTO THE MUD LAKE REGION THROUGH 1030 PM MDT...

At 936 PM MDT, National Weather Service Doppler radar and surface
weather stations were tracking several isolated showers and
thunderstorms over the Arco Desert and Idaho National
Laboratory, moving northeast at 25 MPH.

These storms will produce very little rain, but wind gusts of 45 to
55 MPH have been recorded and will remain possible as they track
northeast toward the Mud Lake region through 1030 PM.

Locations impacted include...
Terreton, Menan, Roberts, Lewisville, Mud Lake, Hamer, Atomic City,
Central Inl, Taber, Southeast Inl, Southwest Inl, Northwest Inl,
Monteview, East Butte, Big Southern Butte, Sage Junction, Kettle
Butte and Howe.

LAT...LON 4319 11297 4355 11318 4387 11297 4412 11256
      4408 11208 4381 11189 4342 11224
TIME...MOT...LOC 0336Z 237DEG 23KT 4360 11268

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:23 PM MDTSpecial Weather StatementPIHBlaine, Butte, Clark, Jefferson82 min
Jun 23, 1:49 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Caribou, Cassia, Franklin and 3 more17 hr
Jun 23, 3:30 PM MDTSpecial Weather StatementPIHButte45 min
Jun 23, 4:57 PM MDTSpecial Weather StatementPIHJefferson93 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.